Severe bupropion overdose and ECMO: two great saves

February 12, 2016, 12:29 am

ChaNaWiT/shutterstock.com

ChaNaWiT/shutterstock.com

★★★½☆

Two Cases of Refractory Cardiogenic Shock Secondary to Bupropion Successfully Treated with Veno-Arterial Extracorporeal Membrance Oxygenation. Heise CW et al. J Med Toxicol 2016 Feb 8 [Epub Ahead of Print]

Abstract

This awesome, exciting paper from Banner University Medical Center in Phoenix describes two teenagers with severe bupropion overdose who survived refractory cardiac arrest after veno-arterial extracorporeal membrane oxygenation (VA-ECMO):

Case 1: A 15-year-old girl was brought to hospital after ingesting up to 90 150-mg bupropion tablets. She had a seizure en route and arrived with pulseless electrical activity (PEA). Return of spontaneous circulation was achieved after 20 minutes of cardiopulmonary resuscitation. She was sent by air-ambulance to a tertiary hospital with a Medical Toxicology service. During transport, she had recurrent episodes of PEA.

At the receiving hospital, the patient had progressive hypoxia and decreased cardiac output with an ejection fraction < 25% on echocardiogram. Because of her worsening condition, VA-ECMO was instituted.

After 4 days, her myocardial function improved but she developed pulmonary hemorrhage and was changed to veno-venous ECMO. She had full recovery after a total of 10 days on veno-arterial and veno-venous ECMO. A follow-up echocardiogram showed an ejection fraction of 60-65%.

A serum bupropion level drawn before ECMO was started was 1883 ng/ml (therapeutic, 50-100 ng/ml.)

Case 2: A 16-year-old girl was brought to hospital after ingesting 60 150-mg bupropion tablets. She had a seizure en route. After initial evaluation she was transported to a tertiary hospital with a Medical Toxicology service.

She arrived at the second hospital in status epilepticus that resolved after treatment with benzodiazepines, propofol and phenobarbital. However, over the next few hours she developed progressive myocardial dysfunction with an ejection fraction of 10% despite aggressive pressor administration. VA-ECMO was initiated.

With improvement in cardiovascular function, ECMO was discontinued on day 3. An echocardiogram revealed an ejection fraction of 60%. An adverse effect of ECMO was lower extremity ischemia resulting in rhabdomyolysis and compartment syndrome requiring fasciotomy. The patient recovered fully except for residual weakness in her right lower extremity.

Bupropion is an especially frightening overdose. It blocks reuptake of dopamine and norepinephrine and can cause rapid deterioration with delayed sudden-onset seizures, metabolic acidosis and myocardial dysfunction. To my mind, these patients certainly would have died were it not for institution of ECMO. Congratulations to the authors and the clinical teams.

To read my Emergency Medicine News column on the use of ECMO in toxicology patients, click here.

 

 

 

2 Comments:

  1. Eb Karkevandian Says:

    Leon,
    I want to thank you for your hard work developing this web site.
    i am sure you spend hours to make this site running.
    Again thanks for keeping us up to date in Tox field.
    Eb

  2. Leon Gussow Says:

    Eb:

    Thank you so much for the encouraging words. It’s a labor of love, since toxicology is endlessly fascinating.